Intersection multiplicity of Serre on regular schemes

Research output: Contribution to journalArticlepeer-review


The study of the intersection multiplicity function χOX (F, G) over a regular scheme X for a pair of coherent OX-modules F and G is the main focus of this paper. We mostly concentrate on projective schemes, vector bundles over projective schemes, regular local rings and their blow-ups at the closed point. We prove that (a) vanishing holds in all the above cases, (b) positivity holds over Proj of a graded ring finitely generated over its 0th component which is artinian local, when one of F and G has a finite resolution by direct sum of copies of O (t) for various t, and (c) non-negativity holds over PRn, R regular local, and over arbitrary smooth projective varieties if their tangent bundles are generated by global sections. We establish a local-global relation for χ for a pair of modules over a regular local ring via χ of their corresponding tangent cones and χ of their corresponding blow-ups. A new proof of vanishing and a special case of positivity for Serre's Conjecture are also derived via this approach. We also demonstrate that the study of non-negativity is much more complicated over blow-ups, particularly in the mixed characteristics.

Original languageEnglish (US)
Pages (from-to)1530-1554
Number of pages25
JournalJournal of Algebra
Issue number4
StatePublished - Feb 15 2008


  • Dimension
  • Hilbert function
  • Intersection multiplicity
  • Sheaf cohomology
  • Vector bundle

ASJC Scopus subject areas

  • Algebra and Number Theory


Dive into the research topics of 'Intersection multiplicity of Serre on regular schemes'. Together they form a unique fingerprint.

Cite this